Drug hypersensitivity reactions are common. They are diagnosed on clinical grounds and the temporal relation between drug intake and the appearance of the symptoms. Manifestations of drug hypersensitivity are primarily cutaneous with urticaria or maculopapular exanthema as the most prominent and frequent ones. However, in addition, specific forms of cutaneous manifestations of drug hypersensitivity exist, such as fixed drug eruption, pruritus, angioedema, erythema multiforme, Stevens–Johnson Syndrome, Toxic Epidermal Necrolysis graft-vs-host reaction, vasculitis as well as various typical patterns of cutaneous reactions to specific antineoplastic drugs (e.g. acneiform exanthemas or hand-foot syndrome). All these cutaneous reactions are complex and not easily recognized by non-dermatological allergists without teaching. On the other hand, the correct recognition has important clinical consequences: Skin manifestations may dictate possible contraindications for further diagnostic tests (e.g. after conditions beyond medical control), which test methods to apply (e.g. for anaphylactoid reactions immediate readings are required whereas for delayed reactions non-immediate readings are more important). They also predict the probability of positive diagnostic tests (skin tests are not helpful in e.g. acneiform exanthemas to EGFR blockers) and have an important influence on total avoidance measures (e.g. lifelong avoidance after toxic epidermal necrolysis versus retesting and testing of alternatives after NSAID-induced urticaria). In order to instruct and teach EAACI allergists and to foster the lead role of the EAACI in this respect, a task force shall compile all information on different cutaneous manifestations of drug hypersensitivity and should publish their clinical characteristics and diagnostic consequences.
Up-to date compilation and publication of clinical cutaneous manifestations of drug hypersensitivity by skilled dermato-allergologists with experience in drug hypersensitivity together with information on the further workup of patients for the information of EAACI allergists.
Last updated 27 January 2016